Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

What causes mouth eruption with a line of blisters?

DOCTOR OF THE MONTH - Jan 2014
Jan 2014
User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2002
Answered : 7387 Questions
Question
Can shingles affect ine side if the mouth but the opposite side if the body? I have been following with my PCP for what they believed was shingles. Then my mouth erupted with a line of blisters/ulcers in the opposite side of the skin symptoms. There is a clear ending at the midline of the palate. I then developed a slightly itchy rash on my outer hip. My PCP does not feel it could be shingles, that it is another virus. Both rashes are painful. Any suggestions? Thank you!
Posted Wed, 6 Aug 2014 in Skin Hair and Nails
 
 
Answered by Dr. Kakkar S. 45 minutes later
Brief Answer:
Upload photos

Detailed Answer:
Hello and welcome to Healthcaremagic

I am Dr. Kakkar. I have gone through your query. I would prefer images of both the oral and cutaneous lesions for better evaluation

Theoretically, shingles can affect 2 different regions of the body simultaneously. When it affects the oral cavity, it may also be associated with painful lesions over and within the ears. This could affect the ear canal, eardrum and earlobe. There may be rash over the tongue and roof of the mouth (palate) as well as paralysis of facial muscles.

Regards
Above answer was peer-reviewed by
 
Follow-up: What causes mouth eruption with a line of blisters? 12 minutes later
Thank you for answering. The photos are attached. The hip rash is on the right side and the mouth ulcers on the left.
 
 
Answered by Dr. Kakkar S. 1 hour later
Brief Answer:
Review diagnosis

Detailed Answer:
Hi.

I have seen the pictures.

The rash on skin does'nt look like shingles. I would rather think of folliculitis

Regarding oral mucosal lesions, they can be aphthous ulcers. Aphthae are painful.

However, I would like to clarify a few things:

-Do you have any rash, blisters on or near to the ear on the affected side (left side)?
-Do you feel any heaviness on one side of the face or difficulty in facial expressions on one side of the face (left side)?
-Are you able to close both of your eyes while asleep?

Regards
Above answer was peer-reviewed by
 
Follow-up: What causes mouth eruption with a line of blisters? 40 minutes later
No symptoms on the left side except the mouth ulcers. The right-sided rash is not the typical folliculitis with a white-head in the middle. They are more hive-like, but burn and tingle instead of itching. I have also had a low grade fever, and was on valtrex from my PCP for what they assumed were shingles (prior to the rashes i have). Both rashes appeared about 2-3 days after stopping the valtrex .
 
 
Answered by Dr. Kakkar S. 25 hours later
Brief Answer:
Not Shingles

Detailed Answer:
Hi.

Since the lesions appeared 2-3 days after you completed taking valtrex for a suspected shingles, so it is very unlikley that these are related to shingles as shingles does'nt happen immediately after a course of valtrex

I would keep a possibility of aphthous ulcers for the oral cavity lesions. I would suggest a mouthwash, twice daily and a topical antiseptic e.g hexidine gel, twice daily.

Regarding the lesions on buttocks, they don't look like shingles at all. This could be either acneform eruptions or follicular infection/folliculitis. I would suggest you to a apply an OTC topical antibacterial e.g mupirocin or neosporin ointment, twice daily.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor